Send to:

Choose Destination
See comment in PubMed Commons below
Ned Tijdschr Geneeskd. 2011;155(18):A3046.

[Charles Bonnet syndrome].

[Article in Dutch]

Author information

  • 1St. Antonius Ziekenhuis, afd. Interne geneeskunde, Nieuwegein, the Netherlands.



Charles Bonnet syndrome is characterised by complex visual hallucinations in patients who have visual disturbances but no cognitive disorders. The diagnosis is often missed.


An 88-year-old vital woman was referred to the emergency department due to anxiety and restlessness. Her symptoms began after she had started using antipsychotic drugs for visual hallucinations. The patient's visual acuity appeared to be markedly reduced. The antipsychotics were discontinued and the reason behind the patient's symptoms was explained to her: Charles Bonnet syndrome. The anxiety and restlessness disappeared and the frequency of the hallucinations declined.


This patient had Charles Bonnet syndrome. If visual hallucinations occur for the first time after the 40th year of life, a somatic cause should first be ruled-out. Refraining from treating Charles Bonnet syndrome with pharmacological agents is advised in light of their many side effects and little evidence of being beneficial for this condition.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Bohn Stafleu van Loghum
    Loading ...
    Write to the Help Desk